Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Raleigh, NC

June 23, 2004Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2004, 4:14 PM EDT for Stanly County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 4:14 PM EDT (20:14 UTC)
Expired
Jun 23, 2004, 4:30 PM EDT
In force
16 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS52 KRAH 232014
SVRRAH
NCC167-232030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW LONDON...OR ABOUT 6 MILES NORTHWEST OF
  ALBEMARLE...MOVING EAST AT 25 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALBEMARLE...
  BADIN...BADIN LAKE...
  MORROW MOUNTAIN STATE PARK...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS 
OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY 
SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3545 8033 3549 8030 3549 8030 3550 8020
      3550 8019 3547 8016 3546 8012 3538 8006
      3532 8008 3537 8034

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 23, 3:05 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED JUN 23 2004

.DISCUSSION...
CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT
SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST
TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH
THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT.
PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING
SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING.

CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT
COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO
THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE
CURRENT MODEL FORECASTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT WED JUN 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
505 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST
TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY
SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO
40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT.
BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE
POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY
ALONG AND EAST OF THE SURFACE LOWS TRACK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING
ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY.

GIH

In the hours before

Special weather statement, Jun 23, 11:45 AM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EDT WED JUN 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1145 AM EDT WED JUN 23 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.

A COLD FRONT WILL MOVE INTO NORTH CAROLINA FROM THE NORTH...AND AN
AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM
MOIST AIR AHEAD OF THE FRONT.

THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM SEVERE DOWNBURST
WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO OR TWO MAY ALSO
OCCUR...WITH THE GREATEST RISK ALONG AND EAST OF THE SURFACE LOWS
TRACK...WHICH WILL BE ACROSS THE NORTHERN PIEDMONT AND NORTHERN
COASTAL PLAIN. ANY STORM ACROSS THE AREA WILL BE CAPABLE OF
PRODUCING VERY HEAVY DOWNPOURS...WHICH MAY LEAD TO LOCALIZED STREET
FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

TUNE TO NOAA ALL HAZARDS WEATHER RADIO THROUGHOUT THE DAY FOR THE
LATEST WEATHER CONDITIONS AND FORECASTS.

DGS
Special weather statement, Jun 23, 3:00 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 23 2004

NCZ009-010-232030-
VANCE NC-WARREN NC-
300 PM EDT WED JUN 23 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN AND
NORTHERN VANCE COUNTIES THROUGH 430 PM EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES WEST OF TUNGSTEN...OR ABOUT 12 MILES
NORTH OF OXFORD...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 315 PM
EDT...DREWRY AROUND 330 PM EDT...NORLINA AROUND 350 PM EDT...AND
WARRENTON NEAR 410 PM EDT. THE STORMS WILL AFFECT KERR LAKE BETWEEN
315 PM AND 330 PM. BOATERS ON KERR LAKE SHOULD MOVE TO SHORE NOW.
THIS STORMS MAY ALSO AFFECT LAKE GASTON AROUND 430 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DGS
Special weather statement, Jun 23, 3:31 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT WED JUN 23 2004

NCZ021-022-038-039-232030-
DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
331 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 430 PM EDT...

AT 331 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CLEMMONS...OR ABOUT 13 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...REEDY
CREEK...ARCADIA...ROSMONT... WINSTON-SALEM...GUM TREE...SEDGE GARDEN.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

ADDITIONAL STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
TRIAD REGION THROUGH 430 PM AS A COLD FRONT DRIFTS SLOWLY SOUTHEAST
TOWARD THE REGION.  PEOPLE ACROSS THE TRIAD ARE URGED TO PAY CLOSE
ATTENTION TO THEIR LOCAL CONDITIONS AND HEAD INDOORS AT THE FIRST
SIGN OF THREATENING WEATHER.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:16 PM EDTSevere Thunderstorm WarningRAHVance, Warren59 min
Jun 23, 3:45 PM EDTSevere Thunderstorm WarningRAHOrange45 min
Jun 23, 4:13 PM EDTSevere Thunderstorm WarningRAHHalifax62 min
Jun 23, 4:19 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Jun 23, 5:17 PM EDTSevere Thunderstorm WarningRAHHalifax28 min
Jun 23, 7:06 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond39 min
Jun 23, 7:39 PM EDTSevere Thunderstorm WarningRAHScotland36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.